Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Bismarck, ND

May 6, 2000Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 6, 2000, 1:35 AM CDT for Wells County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 6, 2000, 1:35 AM CDT (06:35 UTC)
Expired
May 6, 2000, 2:30 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wells County, ND

What was reported inside it

TimeReportWhereRemark
May 6, 1:42 AM CDTHail 0.88Fessenden, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1703 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 060637
SVRBIS
NDC103-060730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT SAT MAY 6 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST WELLS COUNTY IN CENTRAL NORTH DAKOTA

* UNTIL 230 AM CDT

* AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF FESSENDEN...OR ABOUT 65
  MILES NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FESSENDEN AT 145 AM CDT
  HAMBERG AT 205 AM CDT
  BREMEN AT 220 AM CDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL$ ARE LIKELY WITH THIS
STORM. STAY INSIDE UNTIL THE STORM HAS PASSED.

LAT...LON 4763 9987 4751 9968 4770 9931 4789 9955

JP MARTIN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:15 PM CDT, 10 hours 20 minutes earlier.

Area forecast discussion, May 5, 3:15 PM CDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT FRI MAY 5 2000

THE POTENTIAL FOR SEVERE THUNDERSTORMS IS GOOD TONIGHT...AT LEAST
THROUGH THE EVENING HOURS. THE MODELS ARE ALL FAIRLY CLOSE AND ARE
TRENDING WELL WITH THE CURRENT CONDITIONS. HIGH DEWPOINTS AND WARM
TEMPERATURES ARE IN NORTHEAST SOUTH DAKOTA BEHIND A WARM FRONT NOW
ACROSS SOUTHEAST NORTH DAKOTA. EXPECT THE INTITIAL THUNDERSTORMS
WILL DEVELOP NORTH OF THE FRONT...THEN MOVE RAPIDLY (BETTER THAN 40
KTS) TO THE EAST NORTHEAST. STRONG LIFTING INDICATED BY THE ETA HINT
AT A PERIOD OF GENERAL RAINFALL THEN CLEARING AS THE LOW MOVES EAST
INTO MINNESOTA SATURDAY MORNING. PREVIOUS FORECAST HAS3 GOOD
TREND AND WILL CONTINUE WITH IT. NEXT SHORTWAVE WILL ROTATE INTO
CANADA SO SEE LITTLE CHANCE OF PRECIP UNTIL LATE SUNDAY.

.BIS...NONE.
TSW

In the hours before

Special weather statement, May 5, 11:00 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1100 PM CDT FRI MAY 5 2000

NDZ023-025-034>037-042-045>047-060800-

...SEVERE THUNDERSTORM WATCH NUMBER 237 CONTINUES IN EFFECT UNTIL 3
AM CDT FOR A LARGE PART OF NORTH DAKOTA...

THE WATCH GENERALLY EXTENDS FROM ELGIN...THROUGH BISMARCK/MANDAN AND
JAMESTOWN/CARRINGTON...ON INTO THE NORTHEAST PART OF THE STATE.

AT 1100 PM CDT SEVERE THUNDERSTORMS CONTINUED OVER NORTHEAST NORTH
DAKOTA. AT THE SAME TIME THUNDERSTORMS WERE INTENSIFYING OVER
NORTHWEST SOUTH DAKOTA. MOVEMENT OF THE STORMS WAS TO THE
NORTHEAST...ALONG A FRONTAL BOUNDARY.

THE STORMS OVER NORTHWEST SOUTH DAKOTA...AROUND LEMMON...WILL MOVE t
INTO SOUTH CENTRAL NORTH DAKOTA...SOUTH OF THE BISMARCK/MANDAN
AREA...BY MIDNIGHT.

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH LARGE HAIL
AND HIGH WIND ARE POSSIBLE.

JP MARTIN

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.